Missouri, 2020

Damaging Winds in Missouri, May 25, 2020

May 25, 2020 · NWS LSX · 3 events in 3 counties and zones

A cutoff low helped to develop a round of afternoon thunderstorms. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cutoff low helped to develop a round of afternoon thunderstorms. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 11:13 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 25, 11:13 AM CST, 2 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1213 PM CDT Mon May 25 2020

.UPDATE...
Issued at 1000 AM CDT Mon May 25 2020

The latest data streaming in continues to suggest we will see
additional thunderstorm development this afternoon into early this
evening. Latest water vapor imagery and objective analysis shows a
weak shortwave embedded within the southerly mid-level flow over
northern AR. This feature will spread northward today, helping to
focus enough surface convergence to spark thunderstorms in a
fairly uncapped environment.

Today's setup is slightly different than yesterday's. Dewpoints
this morning are generally 3-4 degrees cooler than they were this
time yesterday morning. Consequently, instability is not forecast
to be quite as strong this afternoon as it was yesterday, but will
still be significant with MLCAPEs of 1500-2500 J/kg expected. That
being said, deep-layer shear is expected to be slightly higher
today (20-25 knots) which could lead to a bit better storm
organization. Therefore, isolated severe storms are possible this
afternoon, especially in Missouri where the better forcing and
associated shear will be higher than in IL. While the airmass
between 5-10k feet is much more moist than it was yesterday,
precipitation loading may lead to isolated damaging wind gusts and
some instances of hail to the size of quarters are possible in the
more organized cellular convection.

Deitsch

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 416 AM CDT Mon May 25 2020

Most of the convection across our forecast area has dissipated
early this morning, except for a small area of showers/storms
shifting northward into parts of southeast MO, just south of FAM.
There was a weakening MCS over northeast KS and northwest MO, but
this should remain west of our forecast area. Although there may
be isolated showers this morning, the CAMS are relatively
consistent that the majority of the convection will again occur
during the afternoon and evening hours as the atmosphere becomes
unstable with a continued moist southerly low level flow.
Southwest flow shortwaves will continue to move northeastward
through the area, ahead of the upper level trough centered over
the northern Plains and initiate convection. An MCV over southeast
OK will move northeastward through eastern KS and western MO later
today and result in the best coverage of storms across northeast
and central MO. A few storms may be severe across northeast and
central MO and west central IL this afternoon and early this
evening with the primary threat being damaging winds. The storms
may also produce locally heavy rainfall as well with above normal
values of precipitable water. Although there will be more cloud
cover this morning compared to Sunday morning, the high
temperatures today will continue to be above normal, especially
across east central and southeast MO and southwest IL. The
deterministic and ensemble guidance are consistent that a cut-off
closed low will develop over northern TX on Tuesday in the base
of the upper level trough. Although our area will still get at
least scattered afternoon and evening convection on Tuesday, it
appears that the better threat for severe storms and excessive
rain will shift south-southwest of our forecast area, east of the
upper level low and its associated surface low.

GKS

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 416 AM CDT Mon May 25 2020

Although mainly afternoon and evening convection will continue on
Wednesday, the better coverage of showers/storms should be south
of our area, ahead of the slow moving surface/upper low moving
eastward through northeast TX. A cold front will move slowly
southeastward through our forecast area Thursday and Thursday
night as a northern stream upper level trough moving eastward
through the northern Plains deepens as it moves into the Great
Lakes region. Convection is expected along and south of this cold
front with the better threat for showers/storms shifting into
southeast MO and southwest IL by Friday. Cooler temperatures are
forecast from Friday into the weekend as the upper level flow
becomes northwesterly, and a surface ridge builds southward into
our area from the Northern plains behind the cold front. It also
appears that precipitation will shift south-southeast of our
forecast area Friday night with dry and cooler conditions for the
weekend.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1208 PM CDT Mon May 25 2020

Main forecast concern will be thunderstorm timing and coverage
this afternoon and evening. Have the highest confidence in storms
at COU and UIN, where a TEMPO group for TSRA has been added.
In the St. Louis metro area, confidence is a bit lower and thus
have stuck with VCTS for now and will amend as confidence grows.
Otherwise, convective coverage should diminish after the sun sets
this evening, leaving a mainly dry and VFR overnight period. Winds
will be out of the SE today into tonight around 5-10 knots, but
gusts will increase to about 15 knots late Tuesday morning.

SPECIFICS FOR KSTL:
Main concern will be thunderstorm timing and coverage this
afternoon into early this evening. Will continue with VCTS wording
for now, but will continue to carefully monitor storm development
in southeastern MO and whether that activity can expand and
approach the STL terminal by 19-20Z. Otherwise, conditions should
be dry and VFR tonight. Additional thunderstorms are possible on
Tuesday afternoon. Winds through the period will be out of the SE
at 5-10 knots, with higher gusts expected late Tuesday morning
into Tuesday afternoon.

Deitsch

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 25, 4:03 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
503 AM CDT Mon May 25 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
503 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today and tonight, especially
during the afternoon and evening. A few of the storms may be severe
this afternoon and this evening across northeast and central Missouri
and west central Illinois. The primary threat from these storms will
be damaging winds, although large hail and isolated tornadoes will
also be possible. Some storms may also produce locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms for parts of the area from
Tuesday through Friday evening.

Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

The radar

The St Louis radar (KLSX), 83 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 25, 1:45 PM CST
Where
Montgomery County, 2.73 mi W of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -91.471

Thunderstorm winds caused minor damage to several out buildings and tore up a section of fencing.

Thunderstorm Wind, Lincoln

When
May 25, 2:05 PM CST
Where
Lincoln County, 0.85 mi ENE of Briscoe
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.086, -91.006

Thunderstorm winds blew down a large tree onto Highway K, just east of Briscoe.

Thunderstorm Wind, Pike

When
May 25, 2:27 PM CST
Where
Pike County, 2.76 mi SE of Louisiana
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.426, -91.009

Thunderstorm winds blew down a large tree onto Highway 79 about two miles east southeast of Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887458, 887459, 887460.